Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 31, 2013, 8:29 PM CDT for Labette County, Neosho County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2013, 8:29 PM CDT (01:29 UTC)
- Expired
- Jun 1, 2013, 2:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Labette County, KS, Neosho County, KS
The radar
The Tulsa radar (KINX), 127 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2316 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 16.6
The text
As transmitted, in the capitals the NWS used until 2016.
621 WGUS53 KICT 010129 FFWICT KSC099-133-010730- /O.NEW.KICT.FF.W.0003.130601T0129Z-130601T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 829 PM CDT FRI MAY 31 2013 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... LABETTE COUNTY IN SOUTHEAST KANSAS... NEOSHO COUNTY IN SOUTHEAST KANSAS... * UNTIL 230 AM CDT SATURDAY. * AT 823 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN TWO TO THREE INCHES OF RAIN HAS FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. MANY RURAL ROADS ARE FLOODED AS SMALL CREEKS AND STREAMS OVERFLOW THEIR BANKS * LOCATIONS WITHIN THE WARNING INCLUDE... ALTAMONT...ANGOLA...BARTLETT...CHANUTE...CHETOPA...DENNIS... EARLTON...EDNA...ERIE...GALESBURG...LABETTE...MOUND VALLEY... OSWEGO...PARSONS...PARSONS TRI CITY AIRPORT...ST. PAUL...STARK... THAYER...SOUTH MOUND...CHANUTE AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WICHITA. && LAT...LON 3699 9508 3700 9553 3773 9552 3773 9508 $$ FORTIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 7:12 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 31, 7:12 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 712 PM CDT FRI MAY 31 2013 ...UPDATED FOR AVIATION... .MESOSCALE DISCUSSION... ISSUED AT 336 PM CDT FRI MAY 31 2013 BEST INSTABILITY ROUGHLY EAST OF I-35 WITH 3000-4000 J/KG OF CAPE. JET HAS CONTRIBUTED TO GOOD DEEP LAYER SHEAR...DESPITE LESS THAN IDEA LOW LEVEL FLOW. MID LEVEL WIND SHEAR SUFFICIENT FOR QUARTER SIZED HAIL...BUT GOLFBALLS POSSIBLE WITH MID LEVEL STORM ROTATION. NON-ZERO TORNADO THREAT...BUT WILL LIKELY BE BRIEF- BOUNDARY INTERSECTION AND/OR LOW LEVEL UPDRAFT/STRETCHING PROCESS. THIS IS MORE LIKELY WITH DISCRETE CELLS AHEAD OF MAIN LINE...WITH RELATIVELY HIGHER RISK SOUTHEAST OF THE CURRENT LINE OF STORMS EXTENDING ROUGHLY FROM PARSONS TO INDEPENDENCE. SECOND LINE FORMING ALONG FRONT AND CURRENT THINKING THAT THIS LINE MAY BE LIMITED WITH SOUTHERN LINE OF STORMS LIMITING ADDITIONAL INSTABILITY. BY FAR...BIGGEST THREAT WILL BE FLOODING ACROSS THE AREA AND WILL CONTINUE FLOOD WATCH. -HOWERTON && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 336 PM CDT FRI MAY 31 2013 TONIGHT: BOUNDARY SAGGING ACROSS FLINT HILLS AND SOUTHEAST KS WILL BE FOCUS FOR ROBUST CONVECTION THIS AFTERNOON AND EVENING. GOOD INSTABILITY AND JET SHOULD BE SUFFICIENT FOR SOME SEVERE STORMS...BUT WITH MODE LIKELY TRANSITIONING TO LINEAR FAIRLY QUICKLY...THREAT WILL LIKELY SWITCH TO FLOODING. TROPICAL AIRMASS REMAINS ANCHORED ROUGHLY EAST OF I-35...ANTECEDENT CONDITIONS... AND TRAINING STORMS WITH MAKE FLOODING LIKELY. SAT: WHILE PRECIPITATION IF NOT ALREADY OUT OF SOUTHEAST KS...SHOULD EXIT BEFORE NOON. MEANWHILE MOST MODELS SHOWING SOME MID LEVEL MOISTURE WORKING INTO AREA AS COOLER AIR ALOFT/SHORTWAVE MOVES THROUGH. HOWEVER APPEARS THAT VERTICAL MOTION IN MOIST LAYER WILL MAINLY BE NEUTRAL OR DOWNWARD...SO ONLY EXPECTING MAINLY SCATTERED CLOUDS. BELIEVE GOOD DOWNSLOPE FLOW WILL LIKELY OFFSET CLOUDS... BUT WILL ALSO HAVE CONSIDERABLE WATER/SOIL MOISTURE TO EVAPORATE TOO. SAT NIGHT-MON: QUIET/MILD WEATHER ANTICIPATED THIS PERIOD AS UPPER RIDGE BUILDS INTO THE AREA AND SURFACE HIGH PRESSURE MOVES ACROSS KS. -HOWERTON .LONG TERM...(MONDAY NIGHT THROUGH FRIDAY) ISSUED AT 336 PM CDT FRI MAY 31 2013 INCREASING CHANCES FOR PRECIPITATION DURING THIS PERIOD AS NEXT SIGNIFICANT WAVE MOVE THROUGH THE PLAINS. AS HAS BEEN THE CASE... MEDIUM RANGE MODELS CONTINUE TO SHOW FAIR AMOUNT OF VARIATION ON WHEN/WHERE THIS WILL OCCUR AND LOCATION OF BOUNDARY DURING THE PERIOD. AT THIS TIME IT APPEARS THAT THE BEST CHANCE FOR PRECIPITATION WILL BE TUE NIGHT ALONG THE NE BORDER OF FORECAST AREA AND SOUTHERN HALF WED NIGHT. WITH TEMPERATURES HIGHLY DEPENDENT ON CLOUDS AND THE UNCERTAINTY ATTENDANT WITH THE CLOUDS...WILL RUN WITH CONSENSUS/INITIALIZATION GRIDS. -HOWERTON && .AVIATION...(FOR THE 00Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 712 PM CDT FRI MAY 31 2013 MAIN AVIATION CONCERN IN THE VERY SHORT TERM IS AT KCNU WHERE THUNDERSTORM ACTIVITY IS OCCURRING AT AND UPSTREAM FROM KCNU. BASED ON SHORT TERM MODEL GUIDANCE...THUNDERSTORM ACTIVITY WILL MOVE SOUTH AND EAST OF KCNU BY 02 UTC. CIGS WITH THUNDERSTORM ACTIVITY WILL REMAIN LOW END VFR...HOWEVER VISIBILITIES WILL DROP INTO IFR CATEGORY. KICT...KHUT...KSLN..KRSL WILL CONTINUE WITH VFR CONDITIONS THROUGH THE TAF PERIOD. LOWER VFR CIGS BETWEEN 4-5K ARE EXPECTED TO MOVE INTO THE AFOREMENTIONED SITES AND KCNU BETWEEN 15-18 UTC. SF && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 59 75 53 75 / 20 10 0 0 HUTCHINSON 58 74 52 75 / 10 10 0 0 NEWTON 58 73 51 73 / 10 10 0 0 ELDORADO 59 74 51 74 / 30 10 0 0 WINFIELD-KWLD 61 76 53 76 / 40 10 0 0 RUSSELL 53 73 50 75 / 0 10 0 0 GREAT BEND 54 73 51 76 / 0 10 0 0 SALINA 55 73 50 75 / 10 10 10 0 MCPHERSON 57 73 51 75 / 10 10 0 0 COFFEYVILLE 65 78 54 75 / 70 20 10 0 CHANUTE 63 76 52 73 / 60 10 10 0 IOLA 62 75 52 73 / 50 10 10 0 PARSONS-KPPF 64 77 53 73 / 70 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ070>072-094>096- 098>100. &&
Hazardous weather outlook, May 31, 7:11 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 711 PM CDT FRI MAY 31 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 711 PM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WITH FLOOD PRODUCING RAIN...UP TO GOLFBALL SIZED HAIL AND 60 TO 70 MPH WINDS ARE LIKELY TONIGHT OVER SOUTHEAST KANSAS. THE THREATENED AREA IS ROUGHLY SOUTH AND EAST OF A LINE FROM EUREKA TO WINFIELD. A TORNADO OR TWO MAY ALSO OCCUR SOUTHEAST OF A LINE FROM ERIE TO SEDAN THIS EVENING. THE FLOODING THREAT IS VERY HIGH ACROSS MONTGOMERY...LABETTE AND NEOSHO COUNTIES...WHERE HEAVY RAIN COULD OCCUR FOR MUCH OF THE NIGHT. THE HEAVY RAIN WILL LIKELY CAUSE ADDITIONAL RISES ON RIVERS IN SOUTHEAST KANSAS. A FLOOD WATCH REMAINS IN EFFECT TIL 7 AM SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FLOODING IS POSSIBLE ACROSS RIVERS OF SOUTHEAST KANSAS DUE TO HEAVY RAINFALL FRIDAY NIGHT INTO SATURDAY. ADDITIONAL STORMS ARE EXPECTED NEXT WEEK...BUT EXACT TIMING AND LOCATION ARE UNCERTAIN. AT LEAST STRONG STORMS WOULD BE LIKELY SOMETIME BETWEEN MONDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED IN PARTS OF SOUTHEAST KANSAS TONIGHT. RAINFALL AND FLOODING REPORTS WOULD BE APPRECIATED...ESPECIALLY TODAY AND TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, May 31, 7:33 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CDT FRI MAY 31 2013
KSZ093-098-010100-
CHAUTAUQUA-COWLEY-
733 PM CDT FRI MAY 31 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA AND COWLEY COUNTIES...
AT 730 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF GRAINOLA...OR 24 MILES
SOUTHWEST OF SEDAN...AND MOVING NORTHEAST AT 35 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
&&
LAT...LON 3730 9652 3729 9621 3700 9611 3699 9613
3700 9670
TIME...MOT...LOC 0033Z 220DEG 28KT 3699 9655
BILLINGSLocal storm report, May 31, 7:35 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLOOD SEDAN 37.13N 96.18W
05/31/2013 CHAUTAUQUA KS EMERGENCY MNGR
NUMEROUS ROADS ACROSS THE COUNTY ARE COVERED BY WATER.
&&
CWHLocal storm report, May 31, 7:38 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND GST CEDAR VALE 37.11N 96.50W
05/31/2013 E70 MPH CHAUTAUQUA KS LAW ENFORCEMENT
&&
CWHSpecial weather statement, May 31, 7:45 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
745 PM CDT FRI MAY 31 2013
KSZ099-010115-
MONTGOMERY-
745 PM CDT FRI MAY 31 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MONTGOMERY COUNTY...
AT 739 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR COFFEYVILLE...AND MOVING EAST AT 45 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
&&
LAT...LON 3699 9574 3709 9577 3725 9552 3700 9553
3699 9553
TIME...MOT...LOC 0040Z 258DEG 38KT 3702 9563
BILLINGSLocal storm report, May 31, 7:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND GST CEDAR VALE 37.11N 96.50W
05/31/2013 E80 MPH CHAUTAUQUA KS LAW ENFORCEMENT
WIND DAMAGE TO STRUCTURES HAS BEEN REPORTED.
&&
CWHSpecial weather statement, May 31, 7:59 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT FRI MAY 31 2013
KSZ100-010130-
LABETTE-
759 PM CDT FRI MAY 31 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...
AT 757 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR EDNA...OR 12 MILES EAST OF COFFEYVILLE...
AND MOVING EAST AT 45 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
&&
LAT...LON 3699 9527 3700 9530 3699 9531 3699 9552
3728 9552 3727 9507 3702 9507
TIME...MOT...LOC 0059Z 258DEG 38KT 3707 9539
BILLINGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 48 min |
| May 31, 7:24 PM CDT | Tornado Warning | ICT | Labette | 36 min |
| May 31, 7:33 PM CDT | Special Weather Statement | ICT | Chautauqua | 27 min |
| May 31, 7:38 PM CDT | Areal Flood Warning | ICT | Chautauqua | 5 hr |
| May 31, 7:39 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 51 min |
| May 31, 7:45 PM CDT | Special Weather Statement | ICT | Montgomery | 30 min |
| May 31, 7:58 PM CDT | Areal Flood Warning | ICT | Allen, Neosho, Wilson, Woodson | 12 hr |
| May 31, 7:59 PM CDT | Special Weather Statement | ICT | Labette | 31 min |
| May 31, 8:08 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 52 min |
| May 31, 8:55 PM CDT | Special Weather Statement | ICT | Neosho, Wilson | 35 min |
| May 31, 9:00 PM CDT | Areal Flood Warning | ICT | Allen, Chautauqua, Elk, Labette, Montgomery, Neosho and 2 more | 24 hr |
| May 31, 9:20 PM CDT | River Flood Warning | ICT | Labette, Neosho | 29 hr |
| May 31, 11:31 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.